Wisconsin, 2021

Drought in Wisconsin, December 1 to 31, 2021

December 1 to 31, 2021 · NWS DLH · 3 events in 3 counties and zones

Northwestern Wisconsin saw minimal improvement in drought conditions for the month of December. Only a limited area of D2 Severe Drought persisted from the Bayfield Peninsula into the Ashland area and far northern Iron County.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Northwestern Wisconsin saw minimal improvement in drought conditions for the month of December. Only a limited area of D2 Severe Drought persisted from the Bayfield Peninsula into the Ashland area and far northern Iron County. December was a more active mouth with systems pushing through the region leading to slightly above normal precipitation. However, northern Ashland and Iron Counties maintained their normal precipitation totals for the month. While other parts of the area saw drought conditions improve to D0 Abnormally Dry, the area of D2 Severe Drought remained unchanged through the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Nov 30, 11:19 PM CST, 41 minutes earlier.

Area forecast discussion, Nov 30, 11:19 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1119 PM CST Tue Nov 30 2021

.DISCUSSION...(This evening through Monday)
Issued at 446 PM CST Tue Nov 30 2021

Summary: A shortwave system will bring snow showers across the
area tonight. A Winter Weather Advisory is in effect for portions
of the North Shore. Periodic chances of precipitation will
continue for the next week, with a cold snap over the weekend.

A shortwave will bring another round of frozen precipitation to the
region tonight into Wednesday. Due to advection of dry air aloft
into the back end system, some slight chances for freezing rain
among the snow showers is possible, but the main form of
precipitation should be snow. No accumulations of ice are
expected, but roads could still be slick for the morning commute
from frozen precipitation, especially for our southern zones.
Currently, areas further south should see a trace of snow, while
areas in northern Minnesota and far northern Wisconsin could see
up to two inches of snow from this system. Along the North Shore,
southerly flow in the lower atmosphere could enhance snowfall both
from local terrain and lake effects. These areas could see snow
up to 4 inches, and a Winter Weather Advisory has been issued for
overnight into Wednesday morning.

Wednesday night into Thursday, an upper level trough with a strong
surface low will move east through Ontario. Small shortwaves in the
westerly flow south of the system could bring scattered light snow
showers across the area. It seems that most of the snowfall should
be north of the Canadian border, but certainty is still high on
where these showers could fall.

The largest system of the week is expected to come this weekend.
A deep upper level trough will move east through the upper Midwest
and pass to the south of our area. The highest amounts of QPF
are expected to fall over the CWA, which could lead to widespread
snowfall. Models are surprisingly in good agreement for being so
far out, but are subject to change. This system will be watched
closely. Behind the low, cold air aloft will move south over the
area, and we could see much lower temperatures by this time next
week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1119 PM CST Tue Nov 30 2021

A warm front will pass through the region tonight, bringing a period
of snow and possibly some freezing drizzle overnight and early
Wednesday morning from west to east. A bit of LLWS will be possible
at BRD/INL as this system passes through tonight. Ceilings will
lower to MVFR and IFR, lingering into Wednesday morning, with some
fog also possible at times. As a cold front passes through Wednesday
afternoon into Wednesday evening, winds will become southwesterly
and then northwesterly with LLWS likely at all terminals.

&&

.MARINE...
Issued at 1003 PM CST Tue Nov 30 2021

A clipper system will pass through tonight, bringing some mixed
precipitation and a lull in gusty winds. However, southerly winds
will increase in strength later tonight especially for parts of
the South Shore and Apostle Islands. A cold front will then pass
through Wednesday afternoon and evening, causing winds to
strengthen further for all nearshore zones from the southwest,
then becoming northwest Wednesday evening. Wave heights will build
for parts of the north and south shores as well, with wave heights
up to around 3 to 6 feet and occasionally higher waves possible. A
new suite of Small Craft Advisories have been issued through
Wednesday, and a Gale Watch is in effect for the Apostle Islands
and the North Shore from Silver Bay to Grand Portage Wednesday
night through Thursday morning where wind gusts to around 35 knots
will be possible. Winds and waves will gradually ease Thursday
afternoon and evening with high pressure moving into the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  24  42  31  37 /  70  10   0   0
INL  20  40  26  32 /  70  20  10   0
BRD  29  45  31  40 /  60   0   0   0
HYR  24  43  31  41 /  60  10   0   0
ASX  22  43  31  40 /  60  10  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Winter Weather Advisory from 3 AM to 9 AM CST Wednesday for
     MNZ021.

LS...Small Craft Advisory from 4 PM Wednesday to 4 PM CST Thursday
     for LSZ121-143>147.

     Gale Watch from Wednesday evening through Thursday morning for
     LSZ140>142-150.

     Small Craft Advisory from 4 PM to 8 PM CST Wednesday for
     LSZ140>142.

     Small Craft Advisory from 4 AM Wednesday to 4 PM CST Thursday
     for LSZ148.

     Small Craft Advisory from 4 AM to 8 PM CST Wednesday for LSZ150.

&&

DISCUSSION...Kossen
AVIATION...Melde/JDS
MARINE...JDS
Hazardous weather outlook, Nov 30, 3:20 PM CST, 8 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
320 PM CST Tue Nov 30 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-012130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
320 PM CST Tue Nov 30 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Some light snow or a wintry mix of snow and freezing rain is
expected to move through the Northland tonight into Wednesday
morning. Snowfall totals tonight will range from a dusting to
around 2 inches for most locations. However, heavier amounts of 2
to 4 inches are possible across southern Cook county in far
northeast Minnesota. A Winter Weather Advisory has been issued for
southern Cook county for tonight through mid-morning Wednesday. A
light glaze of ice is also possible in spots if any freezing rain
develops.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Precipitation will diminish from southwest to northeast during
the day Wednesday. The snow and wintry mix precipitation will
result in some slippery stretches on snow covered roads for the
Wednesday morning commute.

There will be additional chances of accumulating snow this
weekend. Snow totals for each system appear low, but could make
roads snow covered and slippery for a time. A bit more snow is
possible along the snowbelt of the South Shore.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report precipitation type, and
measurements of snow or ice accumulations tonight and Wednesday
morning to the National Weather Service. Spotters and the public
can also report precipitation type with the free M-PING smartphone
app.

LSZ121-140>148-150-012130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
320 PM CST Tue Nov 30 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Gusty northwest winds will continue this afternoon and evening
across portions of western Lake Superior. A Small Craft Advisory
will continue for the Outer Apostle Islands into this evening.
Wind gusts up to 25 knots, with wave heights between 3 to 5 feet,
are expected. Winds and waves will diminish this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A system will move through the region Wednesday. Winds will
become southwesterly early Wednesday and become gusty, especially
along the South Shore. Winds will veer to the northwest Wednesday
night. Conditions will likely become hazardous for smaller
vessels, especially late Wednesday afternoon through Thursday
morning. A Small Craft Advisory will likely be needed. Some gale-
force gusts will be possible Thursday.

Yet another period of stronger northwest winds is expected Friday
night into Saturday. More Small Craft Advisories may be needed.

JTS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Bayfield

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Bayfield forecast zone
Reported by
Drought Monitor
Coordinates
46.635, -91.181 (the zone’s center; the record gives no point)

No change in the drought conditions for Bayfield County this month. Conditions ranged from D0 Abnormally Dry over the southern part of the county to D2 Severe Drought across the Bayfield Peninsula to the Chequamegon Bay area. Rainfall totals were near the climatological average with slightly higher amounts along the northern coast but not enough to impact the drought status.

Drought, Ashland

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Ashland forecast zone
Reported by
Drought Monitor
Coordinates
46.510, -90.720 (the zone’s center; the record gives no point)

No change in the drought conditions for Ashland County this month. Drought conditions across Ashland County ranged from D0 Abnormally Dry over the southern part of the county to D2 Severe Drought near Chequamegon Bay. Rainfall totals were below average across the northern third of the county with above normal to the south.

Drought, Iron

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Iron forecast zone
Reported by
Drought Monitor
Coordinates
46.317, -90.264 (the zone’s center; the record gives no point)

No change in the drought conditions for Iron County. Drought conditions across Ashland County ranged from D0 Abnormally Dry over the far southern part of the county to D2 Severe Drought near Lake Superior. Rainfall totals were below average across the northern tip of the county with above normal to the south.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998519, 998521, 998524.